Thunderstorm Wind, Butte
- When
- July 1, 4:25 PM MST to 4:40 PM MST
- Where
- Butte County, 12 mi E of Howe
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.780, -112.760
The Sand Dunes mesonet station measured a 58 mph wind gust.
Many thunderstorms produced severe wind gust speeds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Many thunderstorms produced severe wind gust speeds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 1, 12:56 PM MST, 3 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 156 PM MDT Mon Jul 1 2024 .SHORT TERM...Today through Tuesday Night. Scattered showers and storms will continue through the rest of this evening with the best coverage remaining in the upper Snake Plain into the northern portion of the Eastern Highlands/Island Park region. Areas north of a line from Small, to Rexburg, to Driggs will have the best potential (50 to 80 percent chance) for a wetting rain/wet storms today. Storms will be capable of producing brief downpours, small hail, and gusts around 45 to 50 mph. Forecast soundings for areas around Idaho Falls and northward show the classic inverted v feature to support strong wind gusts along with about 800 to 900 J/kg of DCAPE, though afternoon 0 to 6 km shear is modest, coming in around 20 to 30 kts, and seems to be holding back storms just a bit. Several storms training over Dubois early this afternoon dropped about a half to three quarters of an inch in just under an hour. CAMs also hit at the potential for an isolated storm or two moving thorugh the Southern Hills. Overall, activity should diminish after sunset and taper off by midnight or shortly after. Thanks to the cold front that moved through, temperatures today will top out in the 70s to low 80s for most of the Snake Plain, eastern Magic Valley, and Southern Hills. Areas up north near Island Park will struggle to hit 70 degrees today. A LAKE WIND ADVISORY continues until 9 PM this evening for the American Falls reservoir where sustained winds are expected to remain at or above 20 mph. Wind gusts across the area today will generally range from 25 to 35 mph. Highs on Tuesday will be nearly a repeat and overall it will be a drier day with winds still breezy at times, but only gusting 20 to 30 mph. AMM .LONG TERM...Wednesday through next Monday. We remain in northwest flow aloft on Wednesday and Thursday as another system begins to move out of Canada and into northern Montana. This looks to open the door just enough for at least a 20 percent chance of a shower/storm up in the Island Park region on Wednesday and Thursday. Outside of this area we are expected to stay dry across central and eastern Idaho. Wind will be elevated on Wednesday with gusts of 30 to 40 mph expected in the eastern Magic Valley and through the Snake Plain. Even outside of these typically breezy areas wind gusts will range from 25 to 35 mph. Winds will be lighter on the 4th, with afternoon gusts closer to 20 to 25 mph. Temperatures begin to warm back up on Friday with highs returning to the mid 80s for much of the area. The GFS is getting back on board with the heat dome building over the Southwest through the weekend and the ECMWF continues to show the same as it has been doing. This means our warming trend will continue through the weekend as we reach the 90s once again. AMM && .AVIATION...18Z Monday through 18Z Tuesday. Main aviation impacts will be the potential for showers and storms at IDA and DIJ. Latest HREF probability of thunder is about a 50 to 70 percent chance at these two sites with about a 10 to 20 percent chance at SUN, PIH, and BYI. Wind gusts with storms will most likely be in the 35 to 40kt range. Storms are expected to diminish after sunset, but persist until 06-08Z. Any storm passing over a terminal could drop conditions from VFR to MVFR or even IFR due to low VIS and CIGs. Outside of storms, it will still be breezy today with gusts at all sites ranging from 20 to 30 kts with the higher end of those gusts at BYI, PIH, and IDA. Tuesday is expected to be dry with wind gusts around 15 to 20 kts at all sites. AMM && .FIRE WEATHER...Showers and storms continue for the rest of the afternoon and evening across much of FWZ 410, 411, 475, and 476. In these zones there is a 50 to 80 percent chance of wet thunderstorms. While these areas will be the main focus for storms today, there is about a 10 to 20 percent chance for an isolated storm in FWZ 413 and 427. Any storm here is more likely to by a dry storm, with only about a 10 to 20 percent chance of QPF of at least a tenth of an inch. Any storms will be capable of producing small hail and wind gusts around 50 mph, but the storms farther north seem more likely to pack the better punch, so to say. Activity will diminish after sunset and taper off around midnight. Tuesday is expected to be a drier day with wind gusts around 25 mph and min RHs in the upper teens to low 20s across all of central and eastern Idaho with the exception being parts of the Eastern Highlands where RHs will bottom out in the upper 20s to mid 30s. We are expecting critical to near-critical fire weather conditions for many on Wednesday as we get even drier with min RHs in the low teens to upper teens almost everywhere. Wind gusts will pick up again, too, in the 30 to 40 mph range. Humidity increases slightly and winds will be lighter on Thursday. AMM && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
Special Weather Statement
National Weather Service Pocatello ID
414 PM MDT Mon Jul 1 2024
IDZ053-064-012245-
Big Hole Mountains ID-Upper Snake River Plain ID-
414 PM MDT Mon Jul 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL FREMONT...
SOUTHEASTERN JEFFERSON AND WESTERN MADISON COUNTIES THROUGH 445 PM
MDT...
At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
Menan, or near Lorenzo, moving east at 30 mph.
HAZARD...Wind gusts in excess of 45 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Rexburg, Rigby, Lorenzo, Sugar City, Menan, Teton, Lewisville,
Parker, Archer, Egin, St Anthony, Plano, and Thornton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4367 11210 4388 11214 4401 11170 4365 11156
TIME...MOT...LOC 2214Z 260DEG 28KT 4377 11195
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH
CroppThe Pocatello radar (KSFX), 75 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
7 thunderstorm wind. Local standard time, as filed.
The Sand Dunes mesonet station measured a 58 mph wind gust.
A 60 mph wind gust measured near Arco at the ARC mesonet site.
Mesonet station HOW measured a 60 mph wind gust.
A 60 mph wind gust measured at BLU Blue Dome site.
A 61 mph wind gust measured at Reno Gulch mesonet site.
INL Specific Manufacturing mesonet site recorded 59 mph wind gust.
A 70 mph wind gust measured at Big Southern Butte.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206199, 1206202, 1206203, 1206204, 1206205, 1206201, 1206206.